Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 167, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2016, 10:44 PM MDT for Weld County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 10:44 PM MDT (04:44 UTC)
- Expired
- Jul 17, 2016, 11:08 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2716 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
787
WUUS55 KBOU 180444
SVRBOU
COC123-180530-
/O.NEW.KBOU.SV.W.0167.160718T0444Z-160718T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1044 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 1130 PM MDT
* AT 1044 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MILTON RESERVOIR...OR 19 MILES SOUTH OF GREELEY...MOVING EAST AT 20
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KEENESBURG...PROSPECT VALLEY...ROGGEN AND MILTON RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4010 10467 4023 10469 4030 10431 4006 10430
TIME...MOT...LOC 0444Z 259DEG 16KT 4017 10461
HAIL...1.75IN
WIND...60MPH
$$
MEIER1 follow-up statement
546
WWUS55 KBOU 180508
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1108 PM MDT SUN JUL 17 2016
COC123-180518-
/O.CAN.KBOU.SV.W.0167.000000T0000Z-160718T0530Z/
WELD CO-
1108 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4010 10467 4023 10469 4030 10431 4006 10430
TIME...MOT...LOC 0507Z 259DEG 16KT 4019 10448
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:05 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 17, 10:05 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1005 PM MDT SUN JUL 17 2016 .UPDATE... Issued at 1000 PM MDT Sun Jul 17 2016 Strong west bound outflow from mesoscale storm complex on the northeast plains is now colliding with the drier downslope flow off the Front Range. This collision is currently taking place along the U.S Hwy 85 corridor extending south from central Weld County to just southeast just of Denver. This moist and unstable east- southeast inflow is expected to persist for at least the least couple of hours...potentially resulting in single to multi- cell storm growth along this convergence zone. Heavy rainfall and frequent lightning rain concerns at this time...but would not rule out large hail and a brief tunnel or tornado. It is possible this latest batch of storms could drift west over the Denver metro area and southern portions of the I-25 urban corridor in the next hour or so. Otherwise...this lingering moisture banked up along the Front Range will result in areas of stratus and possibly some fog towards morning. Zone forecast update will be out momentarily. && .SHORT TERM...(This evening through Monday) Issued at 213 PM MDT Sun Jul 17 2016 for this evening...the northeast corner dewpoints are still in the upper 50s and lower 60s. caps on all models are 2500+ with low cins. several models suggest a southeast moving supercell clipping the northeast corner. This already is reflected in grids. After a lull late tonight and early monday...monday pm looks capped on the northeast plains...with the best opportunity of convection over the higher terrain of the palmer divide...cheyenne ridge and the mountains and foothills. this is also already reflected in previous forecast...so no changes. I did raise max temps a degree in eastern colorado due to higher guidance numbers. .LONG TERM...(Monday through Saturday) Issued at 241 pm MDT Sun Jul 17 2016 Models keep the upper ridge centered over Oklahoma Monday night through Wednesday night. There is weak southwesterly flow aloft for the CWA all five periods. There is no synoptic scale energy noted on the QG Omega fields through 12z Thursday morning. Models show a fairly weak low level pressure gradient Monday night so normal drainage wind patterns should prevail. There should be some easterly winds Tuesday and Wednesday, with normal drainage flow during the night times. Models have quite a bit of mid and upper level moisture for the CWA through Thursday morning. The precipitable water values are in the 0.70 to 1.50 inch range Monday evening. They are in the 0.50 to 1.40 inch range Tuesday and Wednesday. Models have plenty of CAPE over all the CWA through the periods, with the highest values over the mountians and foothills during the afternoons and evenings. We should have decent thunderstorms coverage in the mountians for the next several days, but still not great out on the plains. The plains could see 30% pops late day Monday and Tuesday. Heavy rain could be an issue Monday evening. For temperatures, Tuesday's highs will be 1-3 C warmer then Monday's highs. Wednesday's highs will be 1-2 C warmer than Tuesday's. For the later days, Thursday through Sunday, models keep the upper high centered southeast of the CWA, but the upper ridge flattens out somewhat Friday into the weekend. There will still be some mid and upper level moisture to move across the CWA, but less by Saturday and Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1000 PM MDT Sun Jul 17 2016 Thunderstorms forming rapidly along a wind convergence boundary extending south from west central Weld county through central Adams and Arapahoe counties just east of Denver. This boundary could shift far enough west in the next hour or two resulting in thunderstorm development in the Denver metro area. Heavy rain...strong gusty winds and lightning will be the main threats from these storms should they form. However..can not rule out hail. Most of the this storm activity should dissipate or move well east of the metro area by midnight. However...lingering moisture produced by this convection is expected to produce areas of low clouds/stratus along the front Range later tonight. Denver airports particularly KBJC and KDEN could see cigs lowering below 5000 feet after 09z tonight and even as low as 3000 feet agl towards 12z. The low clouds in the metro area are expected to lift and move out by around mid-morning. As for winds...variable winds will dominate through midnight...then go southeasterly for a few hours after midnight then gradually turn northerly towards morning which is expected to move the low clouds in. && .FIRE WEATHER... Issued at 213 PM MDT Sun Jul 17 2016 tomorrow will be the first of several days of monsoon moisture with scattered showers and thunderstorms over the higher terrain. winds will be light and dewpoints higher...so the overall threat of large fires will be reduced starting tomorrow. If we can moisten the fuels the next few days that will also reduce the fire threat. && .BOU Watches/Warnings/Advisories... None. && UPDATE...Baker SHORT TERM...RTG LONG TERM...RJK AVIATION...Baker FIRE WEATHER...RTG
Hazardous weather outlook, Jul 17, 10:22 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1022 AM MDT SUN JUL 17 2016 COZ030>051-181630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1022 AM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BE JUST A COUPLE OF DEGREES COOLER TODAY...WITH ISOLATED THUNDERSTORMS AFTER 3PM. ANY STORMS WITH LARGE HAIL AND STRONG WINDS WILL BE CONFINED TO THE NORTHEAST PLAINS EARLY THIS EVENING. IN THE MOUNTAINS AND HIGH VALLEYS...ONE MORE DAY OF VERY WARM AND DRY CONDITIONS CAN BE EXPECTED. FIRE DANGER WILL BE ELEVATED BUT WINDS WILL BE LIGHTER THAN THOSE OBSERVED YESTERDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE MOUNTIANS AND FOOTHILLS THROUGH THE UPCOMING WEEK. THERE WILL ALSO BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE PLAINS MONDAY AND TUESDAY...THEN A SLIGHT CHANCE THE REST OF THE WEEK. THE STORMS ON MONDAY AND TUESDAY EVENING MAY PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER FAR NORTHEAST COLORADO AFTER 4 PM TODAY.
In the hours before
Local storm report, Jul 17, 6:17 PM MDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
617 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 9 N NEW RAYMER 40.74N 103.83W
07/17/2016 M1.75 INCH WELD CO TRAINED SPOTTER
&&
NGUSACKSpecial weather statement, Jul 17, 8:07 PM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
807 PM MDT SUN JUL 17 2016
COZ048-049-180245-
LOGAN COUNTY CO-WASHINGTON COUNTY CO-
807 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 845 PM MDT...
AT 807 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES WEST OF FLEMING TO 4 MILES SOUTHWEST OF
PLATNER...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF STERLING TO
4 MILES SOUTHEAST OF AKRON. MOVEMENT WAS EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STERLING...AKRON...OTIS...LONE STAR...ATWOOD...PLATNER...
BURDETT AND ST PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4058 10269 4044 10272 4044 10278 4035 10278
4035 10280 4003 10280 4011 10337 4072 10329
TIME...MOT...LOC 0207Z 279DEG 26KT 4065 10298 4013 10313
RPKLocal storm report, Jul 17, 8:41 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
841 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 9 N NEW RAYMER 40.74N 103.83W
07/17/2016 M1.75 INCH WELD CO TRAINED SPOTTER
0520 PM HAIL 18 E GROVER 40.87N 103.88W
07/17/2016 M1.75 INCH WELD CO TRAINED SPOTTER
&&
NGUSACKLocal storm report, Jul 17, 9:00 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
900 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 2 NW STONEHAM 40.63N 103.71W
07/17/2016 M73.00 MPH WELD CO STORM CHASER
0600 PM HAIL 10 NE NEW RAYMER 40.71N 103.69W
07/17/2016 M2.00 INCH WELD CO STORM CHASER
GOLF BALL TO 2 INCH HAIL
0554 PM HAIL 9 N NEW RAYMER 40.74N 103.83W
07/17/2016 M1.75 INCH WELD CO TRAINED SPOTTER
0520 PM HAIL 18 E GROVER 40.87N 103.88W
07/17/2016 M1.75 INCH WELD CO TRAINED SPOTTER
0445 PM HAIL SE AURORA 39.70N 104.81W
07/17/2016 E1.00 INCH ARAPAHOE CO PUBLIC
&&
NGUSACKSpecial weather statement, Jul 17, 9:14 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
914 PM MDT SUN JUL 17 2016
COZ045-180400-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
914 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAMS COUNTY UNTIL 1000
PM MDT...
AT 914 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF LEADER...OR 35 MILES SOUTHWEST OF FORT MORGAN...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAMROCK...LEADER AND STRASBURG.
LAT...LON 3995 10370 3975 10371 3974 10435 4000 10436
4000 10371
TIME...MOT...LOC 0314Z 260DEG 27KT 3980 10409
MEIERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:11 PM MDT | Tornado Warning | BOU | Logan, Weld | 34 min |
| Jul 17, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 48 min |
| Jul 17, 7:18 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
| Jul 17, 7:20 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| Jul 17, 7:27 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan | 2 hr |
| Jul 17, 7:45 PM MDT | Flash Flood Warning | BOU | Logan, Weld | 2 hr |
| Jul 17, 7:49 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 56 min |
| Jul 17, 8:07 PM MDT | Special Weather Statement | BOU | Logan | 38 min |
| Jul 17, 8:19 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Jul 17, 8:44 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 17, 9:14 PM MDT | Special Weather Statement | BOU | Adams | 46 min |
| Jul 17, 9:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 50 min |
| Jul 17, 9:49 PM MDT | Flash Flood Warning | BOU | Adams | 3 hr |
| Jul 17, 10:04 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jul 17, 10:49 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 17, 11:10 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 18, 1:18 PM MDT | Special Weather Statement | BOU | Douglas | 42 min |
| Jul 18, 3:33 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
| Jul 18, 4:16 PM MDT | Special Weather Statement | BOU | Weld | 44 min |
| Jul 18, 4:48 PM MDT | Special Weather Statement | BOU | Weld | 42 min |
| Jul 18, 4:51 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Jul 18, 5:02 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Jul 18, 5:19 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jul 18, 5:22 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 18, 5:33 PM MDT | Areal Flood Advisory | BOU | Douglas | 117 min |
| Jul 18, 5:38 PM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Jul 18, 5:49 PM MDT | Areal Flood Advisory | BOU | Boulder | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.